Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 14, 2014, 4:11 PM MST for Pinal County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2014, 4:11 PM MST (23:11 UTC)
- Expired
- Aug 14, 2014, 4:47 PM MST
- In force
- 36 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 25 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1266 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
929
WUUS55 KPSR 142311
SVRPSR
AZC021-150015-
/O.NEW.KPSR.SV.W.0049.140814T2311Z-140815T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
411 PM MST THU AUG 14 2014
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...FLORENCE...COOLIDGE...
* UNTIL 515 PM MST
* AT 410 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MERRILL RANCH...OR 6 MILES
NORTH OF COOLIDGE...AND MOVING NORTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
TAN VALLEY...MAGMA AND ENCANTERA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
MOVE TO SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS.
IF YOU ENCOUNTER DENSE BLOWING DUST WHILE DRIVING...PULL OVER AS FAR
OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND
KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3299 11176 3321 11160 3321 11158 3322 11158
3331 11152 3315 11119 3287 11149 3284 11154
TIME...MOT...LOC 2312Z 220DEG 12KT 3307 11150
$$
LEINS1 follow-up statement
761
WWUS55 KPSR 142347
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
447 PM MST THU AUG 14 2014
AZC021-142357-
/O.CAN.KPSR.SV.W.0049.000000T0000Z-140815T0015Z/
PINAL AZ-
447 PM MST THU AUG 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL COUNTY IS
CANCELLED...
THE STORM NEAR COOLIDGE HAS WEAKENED AND THE WARNING HAS BEEN
CANCELLED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE.
LAT...LON 3299 11176 3321 11160 3321 11158 3322 11158
3331 11152 3315 11119 3287 11149 3284 11154
TIME...MOT...LOC 2347Z 220DEG 12KT 3316 11141
$$
LEINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:40 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 14, 2:40 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 240 PM MST THU AUG 14 2014 .SYNOPSIS... WARMER AFTERNOON TEMPERATURES AND LESS HUMIDITY WILL DEVELOP ACROSS THE REGION THROUGH EARLY NEXT WEEK. AFTERNOON SHOWER AND THUNDERSTORM THREATS SHOULD BE CONFINED TO THE MOUNTAINS OF EASTERN ARIZONA. && TONIGHT... A 300/250 MB POSITIVE TILT TROF...CENTERED OVER THE COLORADO RIVER VALLEY AT 12Z...WAS MOVING NORTHEAST AND WEAKENING. HOWEVER... A MEASURE OF UPPER LEVEL ENTRANCE REGION/SPEED DIVERGENT DYNAMICS ON ITS FRONT SIDE WAS HELPING TO SUPPORT NUMEROUS THUNDERSTORMS IN SOUTHEAST AZ NEAR TUCSON...AND OVER PARTS OF OUR ZONE 24 SOUTHERN GILA COUNTY ...CONSIDERING MORNING BALLOON SOUNDINGS SHOWED AN EXCESSIVELY MOIST BOUNDARY LAYER. A FEW TSTMS ALSO FORMED IN LA PAZ AND YUMA COUNTIES THIS AFTERNOON... ONE OF WHICH CAUSED BLINDING RAIN/WIND ON INTERSTATE 8 JUST WEST OF GILA BEND TO OVER-TURN TWO SEMI-TRUCKS AND THE EASTBOUND FREEWAY CLOSURE. A THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING ACROSS MOST OF SOUTH CENTRAL AZ...THEN DISSIPATE A FEW HOURS AFTER DARK. FRIDAY... ANOTHER MINOR WESTERLY UPPER LEVEL SHORTWAVE WILL MOVE THROUGH CENTRAL AZ DURING THE AFTERNOON. WARMER AFTERNOON TEMPERATURES AND A CONTINUATION OF HIGH MONSOON HUMIDITY WILL PRODUCE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS...MAINLY OVER PORTIONS OF SOUTH CENTRAL AZ...AND NAMELY PINAL AND SOUTHERN GILA COUNTIES SOUTH AND EAST OF PHOENIX. SOUTHEAST CA AND SOUTHWEST AZ WILL BE STABLE AND DEVOID OF SHOWER THREATS. SATURDAY THROUGH NEXT WEDNESDAY... ANY AFTERNOON/EARLY EVENING SHWR/TSTM THREATS SHOULD BE CONFINED TO AREAS SOUTH AND EAST OF PHOENIX ONLY. OTHERWISE DRY ELSEWHERE. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL... ENOUGH LOW-LEVEL MOISTURE LINGERS OVER THE AREA TO SUPPORT ISOLATED AND SHORT LIVED THUNDERSTORM DEVELOPMENT ON THE PERIPHERY OF THE PHX METRO AREA. THERE IS AN ISOLATED CHANCE THAT SOME DEVELOPMENT COULD POP UP OVER NEAR THE TERMINALS THROUGHOUT THE EVENING...SO INCLUDED SOME EVENING VCSH WHICH MAY NEED SOME ADDITIONAL BOOST WITH TS AND CB COVERAGE IF THUNDER SURVIVES INTO THE METRO. GENERALLY WEST WINDS WILL PREVAIL THROUGH THE EARLY EVENING...SAVE FOR WINDS FROM PASSING OR DECAYING STORMS...WITH SPEEDS 12 KTS OR LESS. SCT CLOUD COVERAGE TO HOLD THROUGH THE LATE EVENING...WITH SOME BKN COVERAGE POSSIBLE THROUGH THE EARLY EVENING FROM STORM DEBRIS CLOUDS. SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH... SLIGHTLY DRIER AIR THROUGH THE MID TO UPPER LEVELS WILL KEEP STORM ACTIVITY AT A MINIMUM FOR KIPL AND KBLH...WITH THE FOCUS OF STORM ACTIVITY MOSTLY EAST OF THE COLORADO RIVER VALLEY. THERE IS AN ISOLATED CHANCE OF VICINITY ACTIVITY NEAR KBLH...BUT CONFIDENCE TOO LOW AT THIS POINT TO INCLUDE MENTION IN THE TAF. FEW-SCT CU COVERAGE TO LINGER UNTIL AFTER SUNSET...THEN GENERALLY CLEAR. WINDS TO FOLLOW TYPICAL DIURNAL HEADINGS...SOUTHERLY FOR KBLH AND TURNING WESTERLY FOR KIPL OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... SLIGHTLY DRIER AIR AND LESS STORM COVERAGE WILL TAKE THE AREA FROM THE LATE WEEKEND INTO THE WORK WEEK WITH TEMPERATURES SLIGHTLY ABOVE SEASONAL NORMALS. POCKETS OF ELEVATED LOW LEVEL MOISTURE WILL HOLD OVER THE AREA...BUT THE BEST MONSOON MOISTURE PROFILE WILL REMAIN ACROSS EASTERN AZ. THE EASTERN ZONES WILL HOLD ON TO AFTERNOON AND EVENING SLIGHT THUNDERSTORM CHANCES THROUGH THE PERIOD...WHILE THE LOWER DESERT ELEVATIONS AND LOCATIONS WEST OF THE COLORADO RIVER VALLEY WILL GENERALLY REMAIN QUIET IN TERMS OF STORM ACTIVITY. RESIDUAL MOISTURE LINGERING NEAR THE GROUND AND TEMPERATURES REMAINING NEAR OR JUST ABOVE AVERAGE...AFTERNOON RELATIVE HUMIDITY VALUES WILL FALL INTO A 15-25 PERCENT. OVERNIGHT RECOVERY WILL GENERALLY BE GOOD...WHILE TYPICAL LIGHT SUMMER WINDS FOLLOWING THE USUAL DIURNAL PATTERN PERSIST. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...VASQUEZ AVIATION....NOLTE FIRE WEATHER...NOLTE
Hazardous weather outlook, Aug 14, 4:29 AM MST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 429 AM MST THU AUG 14 2014 AZZ022-023-027-028-151230- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 429 AM MST THU AUG 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCALIZED FLOODING ARE THE HAZARDS ASSOCIATED WITH ANY STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AZZ024-151230- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 429 AM MST THU AUG 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH BRIEF HEAVY RAIN AND STRONG GUSTY WINDS AS ASSOCIATED HAZARDS. BASED ON THE MOIST GROUND CONDITIONS FROM RECENT RAIN EVENTS...RUNOFF FROM THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DRIER AND WARMER CONDITIONS ARE EXPECTED IN THIS TIME FRAME...WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. STORMS THAT FORM WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN AND STRONG GUSTY OUTFLOW WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 14, 11:32 AM MST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1132 AM MST THU AUG 14 2014 AZZ021-141915- LA PAZ AZ- 1132 AM MST THU AUG 14 2014 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA UNTIL 1215 PM MST AT 1127 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES SOUTH OF BOUSE...MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOUSE AND STATE ROUTE 72 IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3410 11397 3390 11367 3371 11397 3382 11412 TIME...MOT...LOC 1832Z 221DEG 7KT 3383 11399 NOLTE
Special weather statement, Aug 14, 4:00 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
400 PM MST THU AUG 14 2014
AZZ028-142345-
PINAL AZ-
400 PM MST THU AUG 14 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 445 PM MST
AT 359 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF COOLIDGE...MOVING NORTHEAST
AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MERRILL RANCH AND SAN TAN MOUNTAIN PARK...
FLORENCE...
MAGMA AND SAN TAN VALLEY...
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LAT...LON 3291 11189 3319 11187 3322 11134 3311 11113
3287 11149 3275 11161 3274 11166
TIME...MOT...LOC 2301Z 213DEG 15KT 3304 11159
LEINSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 11:32 AM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Aug 14, 1:30 PM MST | Areal Flood Advisory | PSR | Gila, Pinal | 2 hr |
| Aug 14, 3:24 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 14, 3:32 PM MST | Blowing Dust Advisory | PSR | 2 hr | |
| Aug 14, 4:00 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Aug 14, 4:43 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.